Jump to content
CrazyBoards.org

If you get withdrawal symptoms coming off an antidepressant, does that mean it was working for you?


Recommended Posts

I've been weaning off amitriptyline, but I'm going to go back on it at full strength until I see my doctor. As I was weaning off, the anxiety started to come back. The insomnia started coming back. My heart started racing. Worse than before I started.  If I change antidepressants, will I go through withdrawal from amitriptyline while on the new antidepressant? My doctor would like to see me on something like Paxil or Zoloft. However, I've been sensitive to SSRIs before, but I don't think amitriptyline is working its best for me. I can't get past 25mgs without having high blood pressure and excruciating anxiety. HELP! I don't know what to do. When I start the SSRI's at full strength, I end up in the psychiatric hospital feeling like I'm having a complete nervous breakdown with stress related paranoia. Doctors don't know what my diagnosis is. I've been diagnosed with bipolar, borderline personality disorder, depression and generalized anxiety disorder and panic attacks. I've done mental health symptom checkers on the internet and it always comes back as depression and anxiety. My symptoms are crying, anxiety, insomnia, emptiness, panic attacks, fear of fainting,irritability and wanting to be alone. I'm just lost. I used to be a drug addict. I went to the hospital for that. Doctors ride off the meds I took for withdrawals in the hospitals to make a diagnosis. For example, you were on seroquel so you must have bipolar. Or SSRI's send you to the psych hospital, so you must have bipolar. Whenever I ended up at the hospital, I was coming off drugs and given SSRI's. I always thought they were too stimulating when coming off drugs that depress the nervous system.Most meds were given to me to make it through withdrawal. I hate giving doctors prior information. I want them to come to their own conclusions based on my symptoms.I don't know what to do.

Link to comment
Share on other sites

Withdrawal symptoms can happen regardless of whether a med was helping or necessary. It sucks that it seems they are treating you based on what meds you're already taking. Could you ask to get a second opinion on your diagnosis, and ask them to base it only on your symptoms, not meds. I think they do often want to know how meds have affected you as that can point them in the right direction. BP folks often have a trouble with antidepressants, either not working or making things worse. If a mood stabiliser has led to big improvement that might be taken as another clue. Naturally, some unipolar depressed folk can't take SSRI and do better on mood stabilisers, so pdocs would probably take that with a grain of salt, one would hope. 

As for withdrawal while changing from ami to an SSRI, I have no personal experience but usually changing from one AD to another, I don't have any withdrawal. If the withdrawal is due to the serotonergic property then an SSRI should take the place of amitryptaline pretty well, I imagine. Just guessing on that one.

  • Like 1
Link to comment
Share on other sites

If you stop a med and start getting symptoms, the very ones you got on the med for, that maybe the problem. People have to expect if they have ongoing illness it will come back when you stop meds. OTOH changes to the neurotransmitters can cause many symptoms when withdrawn, until your system has adjusted. That takes a while.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...